Format

Send to

Choose Destination
Ther Adv Psychopharmacol. 2015 Dec;5(6):357-68. doi: 10.1177/2045125315612334.

A review of the management of antidepressant discontinuation symptoms.

Author information

1
King's College London, Institute of Psychiatry, London SE5 8AF, UK.
2
King's College London, London, UK.

Abstract

Strong evidence supports the existence of a discontinuation syndrome following the withdrawal of antidepressant medication, particularly second-generation antidepressants. The syndrome is a common phenomenon and guidance as to best avoid the symptoms is essential for both practitioners and patients. The current study reviewed the available literature on the best methods of discontinuation for antidepressants in order to avoid or prevent the occurrence of any unpleasant side effects associated with antidepressant withdrawal. Accordingly, an electronic search of the PubMed/MedLine database and Google Scholar was conducted to find relevant literature published within the last 10 years. From this, 18 related articles were identified; five clinical studies, one case series, one consensus panel's recommendations and 11 literature reviews. Of the articles reviewed there is a general consensus as to tapering the drug slowly over a period of weeks or months. Also, in those patients who experience severe symptoms the drug should be reinstated and discontinued more gradually. The discontinuation syndrome does not occur as frequently or severely with longer-acting agents such as fluoxetine and therefore it is recommended that switching to this drug prior to withdrawal may be advisable. The articles reviewed also emphasize the need for patient education and reassurance throughout the discontinuation process. One in particular adds that cognitive behavioural therapy may be a useful tool in easing the patients' distress. However, this review highlights the lack of controlled data to support the available guidelines. Furthermore, the guidance which is available is somewhat conflicting. Research approaches should address this issue as well as develop appropriate methods of withdrawal for specific drugs.

KEYWORDS:

antidepressant medication; discontinuation syndrome; gradual dose tapering

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center